Rhode Island, 2005

Hail in Rhode Island, June 22, 2005

June 22, 2005 · NWS BOX · 1 event in 1 county or zone

Severe thunderstorm produced penny sized hail in Coventry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorm produced penny sized hail in Coventry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 3:00 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT WED JUN 22 2005

...HOT PATTERN DEVELOPING BUT NO RECORDS FORESEEN YET...

.SYNOPSIS...
OVERALL A VERY WARM PATTERN HAS UNFOLDED NEXT 10 DAYS WITH BRIEF
INTRUSIONS OF RELIEVING COOLNESS.  THAT MEANS THE REST OF THE MONTH
SHOULD AVG ABOVE NORMAL...POSSIBLY MORE THAN 5F ABV NORMAL IN THE
LAST 9 DAYS A FEW LOCATIONS...ESP ORH/BDL.  THAT ALSO MEANS POTENTIAL
FOR AT LEAST 4 DAYS WITHIN THE NEXT NINE OF 90-95F BDL-CEF AND
POSSIBLY MHT/BOS/PVD.

&&

.SHORT TERM (REST OF THIS AFTERNOON THROUGH THURSDAY NIGHT)...
.LATE TODAY...LEFTOVER CONVECTION DIES NEAR SUNSET.

.TONIGHT...NEAR 12Z/22 NAM MOS GUIDANCE...MIXING ALL NIGHT IN THE
URBAN CENTERS SO DESPITE MUCH DRIER AIR INVADING...THE CURBAN CENTERS
STAY WARM. PUT IN A LITTLE PATCHY FOG IN THE RVR VALLEYS TOWARD DAWN
BUT NOT EXPECTING MUCH.

.THURSDAY...A GORGEOUS DAY--COMFORTABLE FULL SUNSHINE  NAM TEMPS
WERE MOVED UP A DEGREE..SO THAT OUR PREV EARLY MORNING FCST FOR
THURSDAY WAS LOWERED BY 2F ACROSS THE BOARD.  THIS ISSUANCE MAY
STILL BE A TAD ON THE WARM SIDE BUT ITS A LONG DAY ON WLY FLOW.

.THURSDAY NIGHT...NOT ALL THAT COOL AS WE LAUNCH FOR THE HOT
PATTERN.  NAM MOS GUIDANCE.

OVERALL...NGM/GFS/NAM MOS GUIDANCE ALL PRETTY CLOSE.

&&

.LONG TERM (FRIDAY THROUGH NEXT WEDNESDAY)...
THE HEAT AND HUMIDITY ON THE INCREASE BOTH FRIDAY AND SATURDAY
COMPLEMENTS OF BERMUDA HIGH PRESSURE AT THE SURFACE AND RISING
HEIGHTS ALOFT.  GFS INDICATES A VORTICITY CENTER MOVING OVER NEW
ENGLAND THROUGH THE UPPER RIDGE LATE THURSDAY NIGHT BUT THIS WAS
DISCOUNTED AS IT IS AN ANOMALY COMPARED TO OTHER MODELS. NAM
INDICATES SIMILAR FEATURE HOWEVER NOT AS PRONOUNCED.  WITH HIGH
PRESSURE OFFSHORE SOUTHWEST WINDS WILL PREVAIL.  A COLD FRONT
APPROACHES LATER SATURDAY TIGHTENING UP THE PRESSURE GRADIENT AND
THEREFORE INCREASING GUST POTENTIAL...ESPECIALLY ACROSS EASTERN HALF
OF CWA.  AT 850MB TEMPS RISE TO 20C THEREFORE LOW TO MID 90S
POSSIBLE OVER THE INTERIOR BOTH FRIDAY AND SATURDAY AND THIS MAY BE
CONSERVATIVE.  ALREADY BUMPED UP TEMPS A FEW DEGREES COMPARED WITH
MOS.  BEST CHANCE FOR RECORD TO BE BROKEN WOULD BE AT BDL...BUT
LISTED 4 CLIMATE SITES FOR COMPARISON AS FOLLOWS...

RECORD HIGH      BOS       BDL       PVD       ORH
FRIDAY 24TH      95/1976   94/1975*  94/1980   94/1975*
SATURDAY 25TH    97/1943   95/1943   98/1943   92/1943*

*INDICATES ALSO IN PREVIOUS YEARS.

FROPA SATURDAY NIGHT AND CONTINUED CHANCE POPS.  NAM INSTABILITY
INDICES POINT TOWARDS CONVECTIVE POTENTIAL WITH EHI REACHING INTO
THE 2-4 CATEGORY  FOR SUNDAY ONWARDS...FOLLOWED MAINLY AN HPC
SOLUTION WITH DRY FORECAST THROUGH WEDNESDAY

&&

.AVIATION...
BASICALLY VFR.

&&

.MARINE...
SHORT TERM...NO HEADLINES ATTM THRU THURSDAY NIGHT.

FOR THE LONG TERM...EXPECT CONDITIONS TO REMAIN BELOW SMALL
CRAFT...THEN SEAS COULD BEGIN TO BUILD WITH PERSISTENT SOUTHWEST
FETCH ON THE SOUTHERN WATERS.  WAVEWATCH III SUGGESTS SEAS UP TO 5
FEET AS WINDS PICK UP TO AROUND 20 KNOTS BY SATURDAY MORNING.
EXPECT SEAS TO SLOWLY SUBSIDE AS WINDS SHIFT AROUND TO NORTH AND
NORTHEAST SUNDAY INTO MONDAY.

&&

.FIRE WEATHER...
FOR FRIDAY AND SATURDAY...DESPITE HEAT...HUMIDITY LEVELS ABOVE 30
PERCENT WILL AID IN KEEPING RED FLAG POTENTIAL AT BAY.
HOWEVER...WITH WIND GUSTS REACHING AT OR ABOVE 25 MPH
SATURDAY...CAPE COD SUSCEPTIBLE TO RED FLAG CONDITIONS...MAINLY
UPPER CAPE BUT STILL TOO EARLY TO PINPOINT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/SYNOPSIS...DRAG
LONG TERM...KAB/MB
Hazardous weather outlook, Jun 22, 5:00 AM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
600 AM EDT WED JUN 22 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
600 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
THE REGION THIS MORNING INTO THE AFTERNOON.  THE BEST CHANCE OF ANY
THUNDERSTORM ACTIVITY WILL OCCUR ACROSS NORTH CENTRAL CONNECTICUT
INTO CENTRAL...WESTERN AND NORTHEASTERN MASSACHUSETTS INTO SOUTHERN
NEW HAMPSHIRE.  THE COLD FRONT RESPONSIBLE FOR THIS ACTIVITY WILL
PUSH OFF THE SOUTHERN NEW ENGLAND COAST LATE TODAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
INCREASING TEMPERATURES BY THE END OF THE WEEK WILL YIELD HOT WEATHER
BY SATURDAY. READINGS IN THE LOW TO MID 90S ARE EXPECTED SATURDAY
AFTERNOON AWAY FROM THE SOUTH COAST.  A COLD FRONT IS FORECASTED TO
MOVE ACROSS THE REGION SATURDAY NIGHT INTO SUNDAY...WHICH COULD
TRIGGER SCATTERED THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

EVT

In the hours before

Special weather statement, Jun 22, 1:32 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
232 PM EDT WED JUN 22 2005

MAZ005-221915-
CENTRAL MIDDLESEX COUNTY MA-
232 PM EDT WED JUN 22 2005

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND POSSIBLE WIND GUSTS TO 30
MPH 2 MILES NORTHWEST OF CARLISLE...OR ABOUT 6 MILES SOUTHWEST OF
LOWELL...MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
CARLISLE BY 240 PM EDT...
BILLERICA BY 250 PM EDT...
BEDFORD AND BURLINGTON BY 310 PM EDT.

FIELD
Local storm report, Jun 22, 7:07 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
807 PM EDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             COVENTRY                41.68N 71.65W
06/22/2005  0.75 INCH        KENT               RI   TRAINED SPOTTER

&&

TLM

The radar

The Boston radar (KBOX), 47 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kent

When
June 22, 7:28 PM EST
Where
Kent County, Coventry
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.683, -71.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459694.